Illinois, 2024

Damaging Winds in Illinois, May 4, 2024

May 4, 2024 · NWS DVN · 2 events in 1 county or zone

Afternoon storms May 4th, resulted in an isolated area of severe wind gusts in Whiteside county Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Afternoon storms May 4th, resulted in an isolated area of severe wind gusts in Whiteside county Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 4, 12:50 PM CST, 1 hour 55 minutes earlier. Its key messages:

  • Upper level pattern remains active, with periodic chances for showers and storms through next week.
  • The Storm Prediction Center has a Slight Risk (level 2 of 5) for severe thunderstorms across much of northwest Illinois for this afternoon and early evening, and a Marginal Risk (level 1 of 5) to the west. The primary threats are strong wind gusts and hail.
  • A potent dynamic system arriving Monday night to Tuesday could bring a more significant severe threat.
Area forecast discussion, May 4, 12:50 PM CST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
150 PM CDT Sat May 4 2024

.KEY MESSAGES...

- Upper level pattern remains active, with periodic chances for
  showers and storms through next week.

- The Storm Prediction Center has a Slight Risk (level 2 of 5)
  for severe thunderstorms across much of northwest Illinois for
  this afternoon and early evening, and a Marginal Risk (level
  1 of 5) to the west. The primary threats are strong wind gusts
  and hail.

- A potent dynamic system arriving Monday night to Tuesday could
  bring a more significant severe threat.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 145 PM CDT Sat May 4 2024

This Afternoon and Evening

A cold front currently located from near Decorah, Iowa to
Kirksville, MO will steadily progress eastward through the
outlook area this afternoon and evening, serving as the focus
for scattered storm development. Low-level moisture advection
via southerly flow has pushed dewpoints into the low/mid 60s
ahead of the front, and locations along and east of the
Mississippi River have had periods of filtered sun with temps
warming into the mid/upper 70s.

Trends with latest CAMs has been for a little lower coverage of
storms this afternoon and early evening, so have lowered rain
chances a bit. The best chances (40-70%) for storms are
expected in counties along/east of the Mississippi River between
3 - 6 PM. Overall the environmental setup (500-1500 J/kg MLCAPE
and ~30 kts deep layer shear) looks supportive of a few strong
to severe storms with the weaker shear as a limiting factor.
The strongest cells that pop up could produce wind gusts of 50
to 60 mph and hail up to quarter size, with this likely to
occur on an isolated basis.

Tonight and Sunday

A drier and much cooler post-frontal air mass ushers in tonight
with forecast lows in the upper 30s NW to upper 40s east/southeast.
Sunday will be very nice with highs in the upper 60s to low 70s
and fairly light winds through the day.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Issued at 145 PM CDT Sat May 4 2024

A broad, energetic pattern is set to begin spreading WAA rain
and thunder into the area as soon as Monday, with widespread
showers and thunderstorms expected Monday night into Tuesday.

This Monday night into Tuesday period continues to be shown as a
large/synoptic, strongly forced system, and there's been a
consistent signal for a very strong jet streak within the
Midwest. Those broad scale factors continue to give an
indication that this may be a widespread severe weather
producer, and our CWA may be included in that. SPC has a Day 4
Slight Risk for severe weather encompassing the entire outlook
area. Latest CSU ML probabilities for severe weather also
highlight the local forecast area, with the max values to our
southeast over central to southern Illinois into Indiana.

A warm and breezy pattern is in store on the east side of this
broad potent trof next week. Highs in the 70s to lower 80s are
expected through Wednesday. Following that, the upper trof is
set to deepen, and place the warm air well south of the upper
Midwest, resulting a cooler, cloudier forecast in the 60s to
lower 70s to end the week. This could bring additional showers
and possibly thunder to the region as well, given the cold air
aloft and time of year over moist soil. The QPF in this period
should not be overly heavy, given no connection to the Gulf of
Mexico, but spotty rains over 0.50 appear possible in the
frequent shower chances to end the week.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1200 PM CDT Sat May 4 2024

A cold front will move through eastern Iowa and northwest
Illinois this afternoon and evening, leading to periods of MVFR
ceilings. The morning round of showers and storms has quickly
diminished, but redevelopment of scattered showers/storms is
anticipated by mid afternoon. The coverage of storms will likely
remain scattered and the higher chances for thunder are at
MLI/BRL, which was mentioned in a TEMPO. A return to VFR is
anticipated this evening/early tonight with breezy NW winds
through 6 PM - 9 PM before subsiding.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.

&&

SHORT TERM...Uttech
LONG TERM...Ervin/Uttech
AVIATION...Uttech
Hazardous weather outlook, May 4, 12:22 PM CST, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
122 PM CDT Sat May 4 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-051830-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
122 PM CDT Sat May 4 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

The Storm Prediction Center has a Slight Risk (level 2 of 5) for
severe storms for much of northwest Illinois this afternoon and
early evening, with a Marginal Risk (level 1 of 5) to the west. A
cold front will move through the area this afternoon, with
scattered thunderstorms possible along the front. A few severe
storms are possible with damaging winds and hail the primary
threats, mainly along and east of the Mississippi River.

There is a Flood Warning for the Skunk River at Augusta. Please
see the river headline for the most up to date information.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A large storm system will impact the region Monday night and
Tuesday. Early indications suggest there will be a severe weather
threat in our area with this system, mainly on Tuesday. Please
keep up to date on this potential storm system.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon and early evening.

GENERAL STORM MOTION OF THE DAY:

To the northeast at 30 to 35 mph.

Ervin/Uttech

In the hours before

Special weather statement, May 4, 1:50 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
250 PM CDT Sat May 4 2024

ILZ002-007-042030-
Carroll IL-Stephenson IL-
250 PM CDT Sat May 4 2024

...A strong thunderstorm will impact portions of northeastern Carroll
and eastern Stephenson Counties through 330 PM CDT
...

At 250 PM CDT, Doppler radar was tracking a strong thunderstorm near
Shannon, or 8 miles south of Freeport, moving northeast at 25 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Freeport around 255 PM CDT.
  German Valley around 300 PM CDT.
  Ridott around 310 PM CDT.

Other locations impacted by this storm include Albertus Airport,
Winneshiek, Stephenson  County Fairgrounds, and Lake Summerset.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways. Stay away from
flooded areas. Report any flooding to local law enforcement.

&&

LAT...LON 4247 8940 4221 8940 4220 8941 4220 8969
      4211 8969 4217 8977 4250 8944
TIME...MOT...LOC 1950Z 226DEG 22KT 4217 8965

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

JTS
Special weather statement, May 4, 1:52 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
252 PM CDT Sat May 4 2024

ILZ015>017-042030-
Rock Island IL-Bureau IL-Henry IL-
252 PM CDT Sat May 4 2024

...A strong thunderstorm will impact portions of east central Rock
Island, northwestern Bureau and Henry Counties through 330 PM CDT
...

At 252 PM CDT, Doppler radar was tracking a strong thunderstorm over
Orion, or 8 miles northwest of Cambridge, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could break small tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cambridge, Geneseo, Colona, Coal Valley, Orion, Atkinson, Annawan,
Alpha, Andover, Hooppole, Cleveland, Lynn Center, Warner, Osborn,
Dayton, Osco, Henry County Fairgrounds, Ophiem, Sunny Hill Estates,
and Sunny Hill.

This includes the following highways...
 Interstate 80 in Illinois between mile markers 6 and 35.
 Interstate 74 in Illinois between mile markers 8 and 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4136 8987 4117 9043 4146 9043 4148 9037
      4151 9036 4152 9025 4154 9020 4158 9018
      4158 8986
TIME...MOT...LOC 1952Z 239DEG 29KT 4136 9034

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Speck
Special weather statement, May 4, 2:03 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
303 PM CDT Sat May 4 2024

ILZ002-042030-
Stephenson IL-
303 PM CDT Sat May 4 2024

...A strong thunderstorm will impact portions of northeastern
Stephenson County through 330 PM CDT
...

At 303 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cedarville, or 8 miles north of Freeport, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could cause minor tree limb damage and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

This storm will remain over mainly rural areas of northeastern
Stephenson County, including the following locations... Rock Grove,
Red Oak, Dakota Dornink Airport, Orangeville, Buena Vista, Afolkey,
and Lake Summerset.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4250 8940 4242 8940 4234 8963 4240 8972
      4250 8963
TIME...MOT...LOC 2003Z 228DEG 21KT 4241 8963

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JTS
Special weather statement, May 4, 2:29 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
329 PM CDT Sat May 4 2024

ILZ009-016-017-042100-
Whiteside IL-Bureau IL-Henry IL-
329 PM CDT Sat May 4 2024

...A strong thunderstorm will impact portions of southeastern
Whiteside, northwestern Bureau and northeastern Henry Counties
through 400 PM CDT...

At 328 PM CDT, Doppler radar was tracking a strong thunderstorm near
Atkinson, or 15 miles north of Kewanee, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could break small tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Atkinson, Annawan, Tampico, Hooppole, Deer Grove, Yorktown, Manlius,
Mineral, New Bedford, Thomas, Leon Corners, and Normandy.

This includes Interstate 80 in Illinois between mile markers 28 and
38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4133 8997 4156 9007 4171 8963 4144 8964
TIME...MOT...LOC 2028Z 246DEG 29KT 4146 8995

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Speck

The radar

The Quad Cities radar (KDVN), 66 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Whiteside

When
May 4, 2:45 PM CST
Where
Whiteside County, 0.52 mi W of Tampico
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.630, -89.790

Several tree branches blown down in Tampico. The time was based on radar data.

Thunderstorm Wind, Whiteside

When
May 4, 3:07 PM CST
Where
Whiteside County, 0.69 mi S of Sterling Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
41.740, -89.680

Reported at the Sterling Illinois Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170497, 1170498.